Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 1, NWS Great Falls, MT

June 27, 2019Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 27, 2019, 5:08 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 5:08 PM MDT (23:08 UTC)
Expired
Jun 27, 2019, 5:45 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:10 PM MDTTORNADO1 Ne Benchland, MTDELAYED REPORT...TORNADO NEAR BENCHLAND AT 510 PM. IT WAS CLASSIFIED AS AN EF0 TORNADO, WITH A PEAK WIND ESTIMATED BETWEEN 75 AND 85 MPH. IT WAS 400 YARDS WIDE AND WAS ON THE GROUND FOR ABOUT A QUARTER OF A MILE. THE TORNADO LIFTED NEAR 515 PM.
Jun 27, 5:13 PM MDTHAIL 12 Nw Benchland, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WFUS55 KTFX 272308
TORTFX
MTC027-045-272345-
/O.NEW.KTFX.TO.W.0001.190627T2308Z-190627T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
508 PM MDT Thu Jun 27 2019

The National Weather Service in Great Falls has issued a

* Tornado Warning for...
  East central Judith Basin County in central Montana...
  Southwestern Fergus County in central Montana...

* Until 545 PM MDT.
    
* At 507 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Hobson, or 11 miles southeast of
  Stanford, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Judith Basin and southwestern Fergus Counties,
  including the following locations... Moccasin and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4696 11003 4707 11014 4728 10979 4707 10957
TIME...MOT...LOC 2307Z 239DEG 31KT 4707 11000 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NJL
2 follow-up statements
985 
WWUS55 KTFX 272326
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
526 PM MDT Thu Jun 27 2019

MTC027-045-272345-
/O.CON.KTFX.TO.W.0001.000000T0000Z-190627T2345Z/
Judith Basin MT-Fergus MT-
526 PM MDT Thu Jun 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EAST
CENTRAL JUDITH BASIN AND SOUTHWESTERN FERGUS COUNTIES...
    
At 526 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Hobson, or 18 miles west of Lewistown,
moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Judith Basin and southwestern Fergus Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4700 10984 4713 10997 4728 10979 4707 10958
TIME...MOT...LOC 2326Z 239DEG 31KT 4716 10979 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NJL
986 
WWUS55 KTFX 272336
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
536 PM MDT Thu Jun 27 2019

MTC027-045-272345-
/O.EXP.KTFX.TO.W.0001.000000T0000Z-190627T2345Z/
Judith Basin MT-Fergus MT-
536 PM MDT Thu Jun 27 2019

...THE TORNADO WARNING FOR EAST CENTRAL JUDITH BASIN AND SOUTHWESTERN
FERGUS COUNTIES WILL EXPIRE AT 545 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Montana.

LAT...LON 4700 10984 4713 10997 4728 10979 4707 10958
TIME...MOT...LOC 2335Z 239DEG 31KT 4720 10970 

$$

NJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:52 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 27, 2:52 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 27 2019

.SYNOPSIS...

A line of showers and thunderstorms has developed just east of
the Southern Rocky Mountain Front and moving toward the northeast.
Some of these storms have the potential to produce large hail and
damaging winds. This activity should diminish or move out of the
area by midnight. After today, isolated to scattered showers and
thunderstorms are possible through the middle of next week. In
addition, a few more severe storms may occur on Friday in our
eastern zones. Temperatures should be near or slightly below-
normal over the next seven days.

&&

.DISCUSSION...

Remainder of today and tonight...A line of showers
and thunderstorms has developed east of the Southern Rocky
Mountain front and is moving in a southwest to northeast
direction. These storms are moving into a moist environment with
good jet dynamics, wind shear, and instability. As a result, a
severe thunderstorm watch has been issued for the entire CWA with
the exception of Beaverhead, Gallatin, Glacier, and Madison
Counties. The primary thunderstorm threat will be severe hail up
to the size of quarters or larger and wind gusts up to 60 to 80
mph. Heavy downpours of rain are also expected, which could cause
some localized flooding. This activity is expected to start
diminishing and moving out of the area around 4Z but some isolated
showers and storms will continue to linger thereafter. rcg

Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka

&&

.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)

Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  74  50  76 /  70  20  30  10
CTB  44  71  45  73 /  60  20  20  10
HLN  49  77  50  80 /  50  30  30  20
BZN  47  78  47  79 /  20  20  30  10
WEY  37  73  40  73 /   0  10  10   0
DLN  45  73  46  75 /  10  10  10  10
HVR  50  76  52  77 /  90  20  50  20
LWT  47  74  49  72 /  50  50  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 27, 4:36 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
436 PM MDT Thu Jun 27 2019

MTZ050-054-272300-
Judith Basin-Meagher-
436 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JUDITH BASIN AND
EAST CENTRAL MEAGHER COUNTIES...

At 436 PM MDT, a strong thunderstorm was located 20 miles northeast
of White Sulphur Springs, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sapphire Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4660 11056 4674 11072 4703 11028 4681 11004
TIME...MOT...LOC 2236Z 232DEG 29KT 4672 11056

SC
Local storm report, Jun 27, 4:43 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 WSW GREAT FALLS       47.50N 111.31W
06/27/2019                   CASCADE            MT   FIRE DEPT/RESCUE

            LANDSLIDE ON RIVER DRIVE.

&&

MLS
Local storm report, Jun 27, 4:52 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     BELT                    47.39N 110.93W
06/27/2019  E70 MPH          CASCADE            MT   TRAINED SPOTTER

            WIND GUST ESTIMATED TO BE AT LEAST 70 MPH.
            POWER OUTAGE. KNOCKED OVER TREES ONTO HOUSES
            ON 4TH AVENUE SOUTH.

&&

SAC
Local storm report, Jun 27, 4:53 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     BELT                    47.39N 110.93W
06/27/2019                   CASCADE            MT   TRAINED SPOTTER

            WIND GUST ESTIMATED TO BE AT LEAST 70 MPH.
            POWER OUTAGE. KNOCKED OVER TREES ONTO HOUSES
            ON 4TH AVENUE SOUTH.

&&

SAC
Local storm report, Jun 27, 5:02 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       5 SW STANFORD           47.11N 110.30W
06/27/2019  E1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            ESTIMATED 1 INCH LIQUID PRECIP IN 20
            MINUTES.

&&

JAF
Local storm report, Jun 27, 5:06 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     6 E GEYSER              47.28N 110.37W
06/27/2019  M60 MPH          JUDITH BASIN       MT   AWOS

            AWOS STATION K1BM BRAVO.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:04 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 26, 6:11 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Jun 26, 6:15 PM MDTSpecial Weather StatementTFXCascade30 min
Jun 26, 6:20 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin25 min
Jun 26, 6:25 PM MDTSpecial Weather StatementTFX35 min
Jun 26, 6:32 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 26, 6:47 PM MDTSpecial Weather StatementTFXLewis and Clark28 min
Jun 26, 6:52 PM MDTSpecial Weather StatementTFXFergus38 min
Jun 26, 6:56 PM MDTSevere Thunderstorm WarningTFXCascade34 min
Jun 26, 7:15 PM MDTSpecial Weather StatementTFXMadison30 min
Jun 26, 7:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin18 min
Jun 26, 7:27 PM MDTSpecial Weather StatementTFXMadison33 min
Jun 26, 7:39 PM MDTSpecial Weather StatementTFXCascade36 min
Jun 26, 7:59 PM MDTSpecial Weather StatementTFXFergus31 min
Jun 26, 8:12 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 26, 8:26 PM MDTSpecial Weather StatementTFXChouteau34 min
Jun 26, 8:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 8:34 PM MDTSpecial Weather StatementTFXPetroleum26 min
Jun 26, 8:52 PM MDTSpecial Weather StatementTFXChouteau23 min
Jun 26, 8:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 26, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 9:54 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 27, 6:57 AM MDTSpecial Weather StatementTFXGlacier33 min
Jun 27, 1:21 PM MDTSevere Thunderstorm WarningTFXJefferson24 min
Jun 27, 1:33 PM MDTSpecial Weather StatementTFXDeer Lodge27 min
Jun 27, 1:41 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Jun 27, 1:45 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark30 min
Jun 27, 2:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton14 min
Jun 27, 2:17 PM MDTSpecial Weather StatementTFXSilver Bow13 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark33 min
Jun 27, 2:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson29 min
Jun 27, 2:33 PM MDTSpecial Weather StatementTFXSilver Bow42 min
Jun 27, 2:43 PM MDTSpecial Weather StatementTFXLewis and Clark17 min
Jun 27, 2:57 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson20 min
Jun 27, 3:01 PM MDTSpecial Weather StatementTFXCascade14 min
Jun 27, 3:17 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 27, 3:35 PM MDTSpecial Weather StatementTFXCascade25 min
Jun 27, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher28 min
Jun 27, 3:48 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher27 min
Jun 27, 3:51 PM MDTSpecial Weather StatementTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher10 min
Jun 27, 4:10 PM MDTSpecial Weather StatementTFXLiberty35 min
Jun 27, 4:10 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin50 min
Jun 27, 4:13 PM MDTFlash Flood WarningTFXCascade2 hr
Jun 27, 4:20 PM MDTSpecial Weather StatementTFXHill40 min
Jun 27, 4:26 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau34 min
Jun 27, 4:27 PM MDTFlash Flood WatchTFX5 hr
Jun 27, 4:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jun 27, 4:31 PM MDTSpecial Weather StatementTFXLiberty14 min
Jun 27, 4:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 27, 4:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jun 27, 4:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin26 min
Jun 27, 4:54 PM MDTSevere Thunderstorm WarningTFXHill36 min
Jun 27, 5:10 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Hill, Judith Basin35 min
Jun 27, 5:12 PM MDTSpecial Weather StatementTFXWheatland33 min
Jun 27, 5:14 PM MDTSpecial Weather StatementTFXHill31 min
Jun 27, 5:16 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 27, 5:40 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill35 min
Jun 27, 5:40 PM MDTTornado WarningTFXFergus35 min
Jun 27, 5:42 PM MDTTornado WarningTFXBlaine, Chouteau, Fergus21 min
Jun 27, 5:43 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin32 min
Jun 27, 5:48 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin27 min
Jun 27, 5:56 PM MDTSpecial Weather StatementTFXHill19 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.